Alert archive / New Mexico / Wind Advisories in 2018
Wind Advisory 44, NWS Albuquerque, NM
NWS Albuquerque, NM issued this wind advisory at Oct 16, 2018, 1:26 PM MDT. It took effect at Oct 16, 2018, 6:00 PM MDT. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Oct 16, 2018, 1:26 PM MDT (19:26 UTC)
- In effect from
- Oct 16, 2018, 6:00 PM MDT
- Expired
- Oct 17, 2018, 6:00 PM MDT
- In force
- 24 hr
- Issued by
- NWS Albuquerque, NM
The text
As transmitted.
649 WWUS75 KABQ 161926 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 126 PM MDT Tue Oct 16 2018 ...STRONG EAST CANYON/GAP WINDS TONIGHT THROUGH WEDNESDAY... .Strong easterly flow, due in part to a potent upper level low pressure system over Arizona, will result in increasing east canyon/gap winds overnight through Wednesday. Locales in the Middle and Lower Rio Grande Valley will be impacted, especially along and east of Interstate 25. NMZ519-520-171100- /O.NEW.KABQ.WI.Y.0044.181017T0000Z-181018T0000Z/ Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley- 126 PM MDT Tue Oct 16 2018 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM MDT WEDNESDAY... The National Weather Service in Albuquerque has issued a Wind Advisory, which is in effect from 6 PM this evening to 6 PM MDT Wednesday. * LOCATION...Portions of the Middle and Lower Rio Grande Valley including the Albuquerque metro area, especially along and east of Interstate 25. * WINDS...East at 30 to 39 mph with occasional gusts to between 40 and 50 mph. * TIMING...Winds will increase overnight, peak Wednesday morning, then gradually diminish late day. * VISIBILITY...No limitations. * LOCAL IMPACTS...Strong cross winds will impact north to south oriented roads including Tramway Boulevard and I-25. Light weight objects and unsecured may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should exercise caution while travelling. Sudden gusts of wind may cause you to lose control of your vehicle. Extra attention should be given to cross winds. && $$
3 follow-up statements
861 WWUS75 KABQ 171009 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 409 AM MDT Wed Oct 17 2018 ...STRONG EAST CANYON WIND TODAY UNTIL SUNSET... .An upper level low pressure system over Arizona will draw strong east winds through gaps in the central mountains today until around sunset. The strongest winds will gust up to 50 mph below Tijeras Canyon, Embudo Canyon and Placitas. Grants will also be impacted, but the direction will be out of the southeast. NMZ520-171115- /O.CAN.KABQ.WI.Y.0044.000000T0000Z-181018T0000Z/ Lower Rio Grande Valley- 409 AM MDT Wed Oct 17 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Albuquerque has cancelled the Wind Advisory. Strong east winds are expected below canyons today, but the speeds are no longer expected to be strong enough to warrant a Wind Advisory. Gusts should reach around 40 mph below canyons opening into the lower Rio Grande Valley from the east. $$ NMZ507-171800- /O.EXA.KABQ.WI.Y.0044.000000T0000Z-181018T0000Z/ West Central Highlands- 409 AM MDT Wed Oct 17 2018 ...WIND ADVISORY IN EFFECT UNTIL 6 PM MDT THIS EVENING... The National Weather Service in Albuquerque has issued a Wind Advisory, which is in effect until 6 PM MDT this evening. * LOCATION...The Grants area. * WINDS...Southeast at 25 to 35 mph with gusts up to 50 mph. * TIMING...Winds will strengthen early this morning, peak in strength from mid morning to mid afternoon, then weaken in the late afternoon. * VISIBILITY...No limitations. * LOCAL IMPACTS...Strong crosswinds will impact southwest-to- northeast-oriented roads in the Grants area, like Routes 547 and 605. Light weight and unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should exercise caution while travelling. Sudden gusts of wind may cause you to lose control of your vehicle. Extra attention should be given to cross winds. && $$ NMZ519-171800- /O.CON.KABQ.WI.Y.0044.000000T0000Z-181018T0000Z/ Middle Rio Grande Valley/Albuquerque Metro Area- 409 AM MDT Wed Oct 17 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... * LOCATION...Portions of the Middle and Lower Rio Grande Valley including the Albuquerque metro area, especially along and east of Interstate 25. * WINDS...East at 25 to 35 mph with gusts up to 50 mph. * TIMING...Winds will strengthen early this morning, peak in strength this afternoon, then weaken toward sunset. * VISIBILITY...No limitations. * LOCAL IMPACTS...Strong cross winds will impact north to south oriented roads including Tramway Boulevard and I-25. Light weight and unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should exercise caution while travelling. Sudden gusts of wind may cause you to lose control of your vehicle. Extra attention should be given to cross winds. && $$ 44
868 WWUS75 KABQ 171736 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 1136 AM MDT Wed Oct 17 2018 ...STRONG EAST CANYON WIND TODAY UNTIL SUNSET... .An upper level low pressure system over Arizona will draw strong east to southeast winds through gaps in the central mountains and in the west central highlands today until around sunset. The strongest east winds will gust up to 50 mph below Tijeras Canyon, Embudo Canyon and Placitas. Grants will also be impacted, but the direction will be out of the southeast. NMZ507-519-180000- /O.CON.KABQ.WI.Y.0044.000000T0000Z-181018T0000Z/ West Central Highlands- Middle Rio Grande Valley/Albuquerque Metro Area- 1136 AM MDT Wed Oct 17 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... * LOCATION...The Middle Rio Grande Valley and the West Central Highlands. * WINDS...Southeast at 25 to 35 mph with gusts up to 50 mph. * TIMING...Winds will peak in strength through mid afternoon, then weaken in the late afternoon. * VISIBILITY...No limitations. * LOCAL IMPACTS...Strong cross winds will impact north to south oriented roads including Tramway Boulevard and I-25 in the Albuquerque area. Strong crosswinds will impact southwest-to- northeast-oriented roads in the Grants area, like Routes 547 and 605. Light weight and unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should exercise caution while travelling. Sudden gusts of wind may cause you to lose control of your vehicle. Extra attention should be given to cross winds. && $$ 28
922 WWUS75 KABQ 172342 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 542 PM MDT Wed Oct 17 2018 NMZ507-519-180045- /O.EXP.KABQ.WI.Y.0044.000000T0000Z-181018T0000Z/ West Central Highlands- Middle Rio Grande Valley/Albuquerque Metro Area- 542 PM MDT Wed Oct 17 2018 ...WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING... Windy conditions will persist across much of central and west central New Mexico this evening, but speeds will be below advisory threshold. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Oct 16, 11:40 AM MDT, 1 hour 46 minutes earlier.
Area forecast discussion, Oct 16, 11:40 AM MDT, 1 hour 46 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1140 AM MDT Tue Oct 16 2018 .AVIATION... 18Z TAF CYCLE Varied conditions and a complex forecast for the next 24hrs as an upper low over Arizona nears the New Mexico border and strong easterly low level flow persists. Short-lived MVFR conditions are likely with showers central and west today, but conditions are forecast to deteriorate significantly overnight across eastern New Mexico. LIFR conditions are forecast to develop at KLVS overnight, with freezing drizzle or light freezing rain. IFR conditions are forecast to develop overnight at KROW with drizzle or light rain, but should remain above freezing. MVFR conditions are possible at KTCC, but lower forecast confidence there. Improvement on Wednesday will be slow at best. A stronger easterly canyon/gap wind will develop overnight at KABQ and another Airport Weather Warning will likely be required. 11 && .PREV DISCUSSION...332 AM MDT Tue Oct 16 2018... .SYNOPSIS... Cool, cloudy, and generally unsettled weather will persist over New Mexico for much of the remainder of the week as a low pressure system remains west of the state and continues drawing in a colder, moist airmass. East winds will commonly be gusty in the central Rio Grande valley near Albuquerque and toward the Continental Divide of west central New Mexico. Areas of precipitation will range from rain to high elevation snow showers in western New Mexico, while areas along and east of the central mountain chain tend to observe drizzle or freezing drizzle and sleet. Today, temperatures will remain 10 to 30 degrees below average for mid October, moderating only by a few degrees through the middle to later part of the week. && .DISCUSSION... Upper level low is likely bottoming out right now over western AZ with some horizontal stretching about a rotating axis. This will pinwheel a lobe of vorticity into western NM this afternoon. This will spread a swath of showers and perhaps a few thunderstorms into the western to northwestern zones later today while a widespread synoptic easterly surface wind prevails over the state. Driven primarily by upslope, batches of high elevation snow will be possible on the central mountain chain peaks with lower elevation east faces potentially observing some drizzle and freezing drizzle/sleet where boundary layer temperatures remain near/below freezing. Farther east into the plains, precipitation type will predominantly be drizzle or very light rain. Afternoon temperatures will be far below average, but sufficiently warm enough to preclude the need for a winter weather advisory. This will need to be re-evaluated through the day today and perhaps hoisted for tonight as temperatures cool back toward freezing. The low will fill in about 4 to 5 decameters (at 500 mb) as it lifts slightly north northeastward into UT on Wednesday. While a large source of lift will be lost with decreasing positive vorticity advection, sufficient diffluence aloft and isentropic lift will linger with light precipitation persisting in western NM (much of this likely driven more by easterly upslope over the Divide). The easterly flow will likely undergo a resurgence Wednesday, and according to MOS guidance could approach wind advisory criteria in the middle Rio Grande valley and west central zones. Moving farther east, the east slopes of the central mountain chain will continue to deal with the light, upslope- driven stratiform precipitation, ranging from snow to light rain/drizzle and freezing drizzle or sleet. All things considered, the accumulations of wintry precipitation, whether high elevation snow or lower elevation ice accumulation, will be on the lower side today and through early Thursday, especially considering the window of opportunity for melting in the afternoon hours. Still, subsequent shifts will need to monitor for potential advisory issuance (more-so in the overnight hours). Into Thursday, the aforementioned low will draw a bit farther northeast, potentially filling in a bit more while an area of new pressure falls begins over the open Pacific waters just west of Tijuana, Mexico. This will cause surface winds to start veering more southerly with upslope gradually fading over most of the Divide and the central mountain chain. Sufficient dynamics aloft within the base of the remnant trough/low will keep some precipitation going over western zones, and mostly in northwestern while eastern zones begin to observe their last stand for precipitation. Temperatures will still be 15 to 25 degrees below normal on Thursday. By Friday, the developing low over the eastern Pacific will become the more notable feature while a ridge builds to the north of it near WA/OR. Despite the appearance of a rex block, this setup doesn't hold for long, with the low shifting eastward as a weak, but somewhat negatively-tilted open trough over the American Southwest by late this weekend. Much lower precipitation chances will be in the works for NM Friday and Saturday, gradually trending up from the west/southwest into Sunday and Monday as the trough approaches. This trough would have the benefit of deeper moisture potentially being drawn northward ahead of it. Temperatures will be struggling to climb toward normalcy through this time with most locations in NM still falling short by 5 to 10 degrees. 52 && .FIRE WEATHER... An upper level low pressure system will remain stalled over AZ until Wednesday and Wednesday night, when it will drift northward over UT. The storm system will draw low level moisture over NM from the east and southeast in the process with a chance for rain and snow showers. The best chance for any wetting precipitation will be from the east slopes of the central mountain chain westward, and especially across the high terrain where some spots may accumulate over a half foot of snow. Precipitation chances will linger into Thursday and Thursday night as the upper low opens into a trough and and shifts eastward across the central Rockies. The easterly and southeasterly low level flow will produce moderate to strong gap winds below canyons from Santa Fe southward today through Wednesday evening. Gusts may peak near 45 mph in Albuquerque and Grants Wednesday. Pockets of poor ventilation that develop along and east of the central mountain chain Wednesday will spread to much of the forecast area Thursday. In the wake of the exiting upper level trough a dry back door front will spread quickly southwestward across the entire forecast area on Friday producing a sharp decrease in humidities, especially across the east. The drying trend will continue at a more modest pace through Saturday most places. Poor ventilation is forecast to persist through Friday, except across the northeast where the front will be gusty enough for some ventilation improvement. Widespread poor ventilation is then expected to return to north central and eastern areas on Saturday, while the west experiences some improvement. Warmer conditions will also accompany the dry air at the end of the week. On Sunday and Monday a fairly weak upper level low pressure system is forecast to approach NM from the west drawing better moisture and a chance for rain showers and very high terrain snow showers over the state. This will be a warmer system, so temperatures may manage to climb some as it approaches and the showers arrive. 44 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 99
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 16, 2:04 PM MDT | Winter Weather Advisory | ABQ | 20 hr |
Nearby
Wind Advisories in New Mexico, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.